본문 바로가기
KERD
논문KCI 등재

Antithyroid Drug-Induced Hepatotoxicity From Chronic Methimazole Consumption Requiring Total Thyroidectomy

2

조회

0

다운로드

0

인용

0

참고문헌

키워드

초록

Antithyroid drug-induced hepatotoxicity is extremely rare with very few reported cases in the literature. The typical presentation of antithyroid drug-induced hepatotoxicity is acute onset of symptoms from high dose antithyroid medications in middle-aged females. Here we present an 82-year-old male with a 1-month history of jaundice, scleral icterus, choluria, and fatigue. He has a past medical history of Graves’ disease treated with 5 mg methimazole for 6 years. After extensive laboratory and imaging work up from a multi systems specialty approach, the patient was found to have cholestatic liver cirrhosis. Further ruling out benign, malignant, autoimmune, surgical, other pharmacological, or social causes of this cholestatic liver disease we concluded that the patient had hepatotoxicity secondary to methimazole. The patient successfully underwent total thyroidectomy with subsequent levothyroxine supplementation. Pathology was consistent with a normal sized thyroid with parenchymal fibrosis with lymphocytic infiltrates consistent with medically treated Graves’ disease. Post-operatively the patient’s hepatic function is normalizing.

Abstract

Antithyroid drug-induced hepatotoxicity is extremely rare with very few reported cases in the literature. The typical presentation of antithyroid drug-induced hepatotoxicity is acute onset of symptoms from high dose antithyroid medications in middle-aged females. Here we present an 82-year-old male with a 1-month history of jaundice, scleral icterus, choluria, and fatigue. He has a past medical history of Graves’ disease treated with 5 mg methimazole for 6 years. After extensive laboratory and imaging work up from a multi systems specialty approach, the patient was found to have cholestatic liver cirrhosis. Further ruling out benign, malignant, autoimmune, surgical, other pharmacological, or social causes of this cholestatic liver disease we concluded that the patient had hepatotoxicity secondary to methimazole. The patient successfully underwent total thyroidectomy with subsequent levothyroxine supplementation. Pathology was consistent with a normal sized thyroid with parenchymal fibrosis with lymphocytic infiltrates consistent with medically treated Graves’ disease. Post-operatively the patient’s hepatic function is normalizing.

참고문헌 (7)

  1. Piantanida E, "The interplay between thyroid and liver : implications for clinical practice", J Endocrinol Invest, 43, pp.885~899 (2020)
  2. Khan AA, "Clinical characteristics and outcomes of patients with antithyroid drug-related liver injury", J Endocr Soc, 8, pp.bvad133~ (2023)
  3. Vitug AC, "Hepatotoxicity from antithyroid drugs", Horm Res, 21, pp.229~234 (1985)
  4. Li J, "Role of CYP2A6 in methimazole bioactivation and hepatotoxicity", Chem Res Toxicol, 34, pp.2534~2539 (2021)
  5. Rockey DC, "Causality assessment in drug-induced liver injury using a structured expert opinion process : comparison to the Roussel-Uclaf causality assessment method", Hepatology, 51, pp.2117~2126 (2010)
  6. Sanabria-Cabrera J, "N-acetylcysteine for the management of non-acetaminophen drug-induced liver injury in adults : a systematic review", Front Pharmacol, 13, pp.876868~ (2022)
  7. Chalasani NP, "ACG Clinical Guideline : diagnosis and management of idiosyncratic drug-induced liver injury", Am J Gastroenterol, 116, pp.878~898 (2021)

관련 논문AI추천

이 간행물의 다른 논문 (5건)